Relative to patients with cutaneous lupus erythematosus (CLE), patients with dermatomyositis (DM) do not have a higher frequency of antimalarial adverse cutaneous drug eruptions (ACDRs), according to study results published in the Journal of the American Academy of Dermatology.
Adult patients with DM (n=44) or CLE (n=136) who were observed at a single university dermatology department in Utah were included in the study. Researchers retrospectively reviewed patient data to identify the frequency of antimalarial ACDRs. Patients included in the analysis were taking hydroxychloroquine (HCQ) or chloroquine (CQ) and had ≥3-month follow-up data available on reaction timing and severity. In the DM and CLE groups, the frequency of ACDRs was similar (5% vs 4%, respectively; P =.68). A greater percentage of patients in the DM group were taking immunosuppressants (75% vs 26%; P <.001).
Adjustment for concomitant immunosuppressive therapy found no difference between the 2 groups with regard to ACDRs (P =.83). Overall, ACDRs occurred between 5 and 14 days after the start of HCQ and were not considered life-threatening. All eruptions (ie, lichenoid, urticarial, and exanthematous) resolved after patients discontinued HCQ. Of the patients, 2 were subsequently re-challenged with HCQ without recurrence of ACDR. The researchers found reports of successful CQ therapy in patients with ACDRs to HCQ.
Study limitations included its retrospective design, small number of patients, and the inclusion of mostly white participants.
“Antimalarial drugs should be offered to patients with DM and CLE,” the researchers wrote. “In patients who develop mild ACDRs, a re-challenge should be considered.”
Gonzalez CD, Hansen C, Clarke JT, et al. Adverse cutaneous drug reactions with antimalarials in cutaneous lupus and dermatomyositis: A retrospective cohort study [published online May 11, 2019]. J Am Acad Dermatol. doi:10.1016/j.jaad.2019.04.068